1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Blood Sugar Roller Coaster

Discussion in 'Ask A Question' started by fiona35, Sep 10, 2016.

  1. fiona35

    fiona35 Type 2 · Well-Known Member

    Messages:
    126
    Likes Received:
    3
    Trophy Points:
    58
    Hi

    I'm asking this question on behalf of my elderly aunt currently in hospital again for her diabetes!

    I know she is a type 2, and she has two injections a day that the district nurse comes & gives her, one in the morning & the other at night.
    For the last 6 months, she has been in & out of hospital because her Blood Sugars are all over the place and they can't stabilise them. She has high's of 33, and then it will drop to a low of 1.9.
    She's currently in hospital now because she is having highs in the day, but hypos at night and the diabetic team don't seem to be helping.
    As a family, we are now getting concerned that this is never going to change for her now, and I just wondered if this is now what life is going to be like for her.
    I've read that changing insulin injection sites might help, and I really don't know whether she would be better changing from a human insulin to an animal insulin, if they even do that these days.
    I'm just asking if anyone on this forum has any ideas to try and settle these wild swings for her? We've tried changing her diet, but she & her diabetic team are of old school & to eat a diet high in carbs, low in fat, and I've tried to get her to eat less carbs & more fat but its hard.

    Any thoughts greatly appreciated.
    Thank you
    Fiona
     
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    W hat insulin is your aunt on? It sounds like she is on mixed insulin. When you are on fixed doses of mixed insulin you need to tak on a consistent amount of carbs at consistent times every day. Suddenly dropping your carb intake without also adjusting your insulin dose will likely cause hypos.

    Fixed doses of mixed insulin can be difficult to adjust to get them to work consistently - because once they are in that is what you are stuck with. But if your aunt requires help with the injections then two injections a day is going to be better than 5.

    So, if she is stuck with fixed doses, she should be given advice on what carb intake her dosage has been calculated to deal with and how many grams of carb she should be having for each meal and snacks, especially a bed time snack if she is having nocturnal hypos. If she thinks that sounds like too much or too little, she needs to ask that the dosage is adjusted to reflect what she actually wants to eat. Then it's a case of eating consistently.

    If you think injection sites might be causing a problem with absorption the sites should be checked for any lumps and bumps and those with should be avoided, sites should be rotated. As it's a nurse doing the injections I imagine this is already being done.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook